Moran CORE

Open source ophthalmology education for students, residents, fellows, healthcare workers, and clinicians. Produced by the Moran Eye Center in partnership with the Eccles Library

Search Moran CORE

Ocular Adverse Effects of Systemic Medications: Amiodarone

Home / Basic Ophthalmology Review / Ocular Adverse Effects of Systemic Medications

Title: Ocular Adverse Effects of Systemic Medications: Amiodarone
Author: Emily Ross, 4th Year Medical Student, Indiana University School of Medicine
Location: Med Student Outline > II. Anatomical Approach to Eye Disease > Ocular Adverse Effects of Systemic Medications > 3. Amiodarone

Overview: Amiodarone is a Class III antiarrhythmic medication that slows repolarization of the myocardium which increases the action potential duration and the refractory period, thus slowing the cardiac conduction rate. It is used to treat certain tachyarrhythmias. Long-term use is associated with the following ocular adverse effects.

Image 1: Corneal Verticillata

Corneal verticillata: Also known as vortex keratopathy, occurs in almost all patients who take amiodarone and is related to the dosage of the medication and duration of treatment. It is the most common and most well-known ocular adverse effect of amiodarone. On slit lamp exam, one can see corneal deposits in a whorl-like pattern in the inferior cornea bilaterally (see image 1). The deposits are usually a gray or golden-brown color and accumulate in the basal layer of the corneal epithelium. This is a benign condition and patients usually do not have any visual complaints.  Rarely, they report colored rings around lights, haloes and glare which are worse at night. The condition is reversible with discontinuation of the drug. Notably other medications may also cause corneal verticillata including chloroquine and hydroxychloroquine, indomethacin, and phenothiazines and is also seen in Fabry’s disease.

Lens opacities can occur in the anterior cortex of the lens. These are due to pigment deposition and are small and yellowish-white in color. They do not reverse with discontinuation of amiodarone but rarely cause any visual disturbance.

Optic neuropathy is a very rare but serious side effect of long-term amiodarone use. It tends to progress slowly with resulting vision loss. Patients taking amiodarone should have yearly check-ups with an ophthalmologist to monitor for development of optic neuropathy as discontinuing the drug stabilizes the patient’s vision.

References:

Ophthalmology AA of. 2017-2018 Basic and Clinical Science Course Lens and Cataract. S.I.: American Academy of Ophthalmology; 2017.
Ophthalmology AA of. 2017-2018 Basic and Clinical Science Course External Disease and Cornea. S.I.: American Academy of Ophthalmology; 2017.
 Graff JM. Verticillata: 54-year-old white male with a known history of atrial fibrillation and hypertension on amiodarone. EyeRounds.org, February 21, 2005; Available from http://www.EyeRounds.org/cases/case29.htm
Mantyjarvi M, Tuppurainen K, Ikaheimo K. Ocular side effects of amiodarone. Survey of Ophthalmology. 1998 Jan-Feb;42(4):360-6.
Giardina E, Zimetbaum P. Monitoring and management of amiodarone side effects. Post TW, ed. UpToDate. Waltham, MA: UpToDate Inc. http://www.uptodate.com (Accessed on September 14, 2017.)

Identifier: Moran_CORE_24549